Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 262, NWS North Platte, NE

July 20, 20205 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 20, 2020, 6:29 PM MDT for 5 counties in Nebraska. It was in force for 46 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 6:29 PM MDT (00:29 UTC)
Expired
Jul 20, 2020, 7:15 PM MDT
In force
46 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
70.0 mph

Counties Chase County, NE, Frontier County, NE, Hayes County, NE, Lincoln County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 139 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 6:30 PM MDTHAIL 18 Ssw Dickens, NE
Jul 20, 6:38 PM MDTHAIL 2.755 S Wallace, NE
Jul 20, 7:00 PM MDTHAIL 1.75Hayes Center, NEDELAYED REPORT VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jul 20, 7:10 PM MDTHAIL 19 Nnw Culbertson, NEHAIL WAS QUARTER SIZE TO HALF AN INCH IN SIZE. WIND GUSTS OF 40-50 MPH. HAIL LASTED 10-15 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 3:49 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.5 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2020-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2020-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
3375 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted.

511 
WUUS53 KLBF 210029
SVRLBF
NEC029-063-085-111-135-210115-
/O.NEW.KLBF.SV.W.0262.200721T0029Z-200721T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
729 PM CDT Mon Jul 20 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...
  Southeastern Perkins County in southwestern Nebraska...
  Eastern Chase County in southwestern Nebraska...
  Southwestern Lincoln County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 815 PM CDT/715 PM MDT/.

* At 729 PM CDT/629 PM MDT/, severe thunderstorms were located along
  a line extending from near Wellfleet to 10 miles northwest of Hayes
  Center to 13 miles north of Wauneta, moving southeast at 35 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Curtis, Hayes Center, Wauneta, Wellfleet, Stockville, Maywood,
  Hamlet, Quick, Hansen Memorial Reserve State Wildlife Management
  Area, Willow View Campground, Freedom, Hayes Center State Wildlife
  Management Area, Marengo, Bluegill Haven Campground, Red Willow
  Reservoir State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10148 4069 10154 4087 10061 4035 10024
TIME...MOT...LOC 0029Z 315DEG 29KT 4073 10079 4065 10110 4061 10132 

HAIL...1.75IN
WIND...70MPH
 
$$

Taylor
1 follow-up statement
192 
WWUS53 KLBF 210044
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
744 PM CDT Mon Jul 20 2020

NEC029-063-085-111-135-210115-
/O.CON.KLBF.SV.W.0262.000000T0000Z-200721T0115Z/
Frontier NE-Perkins NE-Chase NE-Lincoln NE-Hayes NE-
744 PM CDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR WESTERN FRONTIER...SOUTHEASTERN PERKINS...EASTERN
CHASE...SOUTHWESTERN LINCOLN AND HAYES COUNTIES...

At 744 PM CDT/644 PM MDT/, severe thunderstorms were located along a
line extending from 8 miles west of Curtis to near Hayes Center to 6
miles north of Wauneta, moving southeast at 35 mph.

HAZARD...Golf ball size hail and 70 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Curtis, Hayes Center, Wauneta, Wellfleet, Stockville, Maywood,
Hamlet, Quick, Hansen Memorial Reserve State Wildlife Management
Area, Willow View Campground, Freedom, Hayes Center State Wildlife
Management Area, Marengo, Bluegill Haven Campground, Red Willow
Reservoir State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4035 10148 4069 10154 4087 10061 4035 10024
TIME...MOT...LOC 0044Z 317DEG 32KT 4063 10068 4055 10099 4051 10142 

TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:31 PM MDT, 58 minutes earlier.

Area forecast discussion, Jul 20, 5:31 PM MDT, 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Mon Jul 20 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jul 20 2020

An upper trough in the northern stream will push a disturbance
through the area tonight. A weak cold front, and likely outflow
boundaries from thunderstorms will also move through. Scattered storms
in southern South Dakota will likely develop into organized
clusters of storms in north central Nebraska this evening and move
southeast. Deep layer shear is sufficient at 25 to 35KT with
instability near 3000 J/KG. The area is covered in a slight risk
for severe storms, with large hail and damaging winds possible.
Locally heavy rainfall also, with PWAT amounts near 1.5 inches.

Tuesday looks to be dry through much of the day in the wake of the
system tonight. Moisture will remain plentiful as PWATs still
1-1.5 inches. Slightly warmer in the mid 80s, with upper 80s far
southwest.

Thunderstorm chances increase again Tuesday night as the surface
front stalls in far northern Kansas. The best chances will be
north of this front across southwest and central Nebraska
overnight. A few strong storms possible along with locally heavy
rainfall.

.LONG TERM...(Wednesday through Monday)
Issued at 340 PM CDT Mon Jul 20 2020

For Wednesday and beyond, an upper ridge will build into the
region, and with that, hot temperatures into the mid 90s with
humid conditions Thursday through Sunday. Monsoonal moisture will
rotate across the region. Warmer temperatures aloft should
suppress thunderstorm development to some degree, with mainly
isolated late afternoon and evening thunderstorms possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jul 20 2020

The primary aviation weather concerns through Tuesday morning
include thunderstorms and low ceilings. Thunderstorm clusters will
continue to move through the Sandhills through 21/06z before
tapering to showers and exiting toward central Nebraska. Some
storms will be severe, capable of strong erratic winds and very
large hail. Expect brief significant visby drops. A stratus deck
will likely develop in the wake of the precipitation, mainly
across southwest and central Nebraska, resulting in MVFR cigs.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Snively
Hazardous weather outlook, Jul 20, 2:38 PM MDT, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
338 PM CDT Mon Jul 20 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-212045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
338 PM CDT Mon Jul 20 2020 /238 PM MDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Scattered thunderstorms expected tonight, some of which may be
severe. Storms will be triggered by a cold front moving through
the area from the north. The main hazards will be large hail,
damaging winds and heavy rainfall. Localized minor flooding is
possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Slight chances for thunderstorms Tuesday through Saturday due to a
series of disturbances impacting the region. There is a risk for
a few strong or severe thunderstorms Tuesday, mainly across
southwestern Nebraska. Later outlooks will evaluate the threat for
severe storms the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay any severe weather reports to
the National Weather Service in North Platte.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Meltzer/Taylor

In the hours before

Local storm report, Jul 20, 6:06 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
706 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     6 SSW ELI               42.86N 101.49W
07/20/2020  E60 MPH          CHERRY             NE   PUBLIC

&&

SMELTZER
Special weather statement, Jul 20, 6:19 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
619 PM MDT Mon Jul 20 2020

NEZ004-094-210100-
Sheridan NE-Western Cherry NE-
619 PM MDT Mon Jul 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHERRY AND CENTRAL
SHERIDAN COUNTIES UNTIL 700 PM MDT...

At 618 PM MDT, Doppler radar was tracking strong thunderstorms south
of Gordon, moving south at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gordon, Rushville, Hay Springs, Clinton, Big Hill, Billys Lake,
Morgan Lake, Lone Butte, Highway 27 crossing the Niobrara River,
Smith Lake State Wildlife Management Area, Highway 250 crossing the
Niobrara River, Walgren Lake State Recreation Area, Rock Hill,
Bayonne, Intersection of Highway 27 and Mills Road, Wolf Hill,
Intersection of Highway 87 and Antelope Road and Argo Hill.

This includes the following highways...
 Highway 20 between mile markers 78 and 118.
 Highway 250 between mile markers 18 and 48.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
the Panhandle of and north central Nebraska.

LAT...LON 4271 10272 4287 10198 4227 10176 4219 10228
      4245 10267
TIME...MOT...LOC 0018Z 347DEG 27KT 4265 10216

Snively
Local storm report, Jul 20, 6:24 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          6 NNW WELLFLEET         40.83N 100.77W
07/20/2020                   LINCOLN            NE   STORM CHASER

            BRIEF TOUCHDOWN... QUICKLY WRAPPED IN RAIN

&&

SNIVELY
Local storm report, Jul 20, 6:26 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
726 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             WALLACE                 40.84N 101.16W
07/20/2020  E2.75 INCH       LINCOLN            NE   TRAINED SPOTTER

            ALL NORTH FACING WINDOWS IN HOME BROKEN OUT.

&&

CBROWN
Local storm report, Jul 20, 6:28 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
728 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W DICKENS             40.83N 101.05W
07/20/2020                   LINCOLN            NE   STORM CHASER

            BRIEF TOUCHDOWN... QUICKLY WRAPPED IN RAIN. CORRECTED FOR
            LOCATION

&&

SNIVELY
Local storm report, Jul 20, 6:29 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     WALLACE                 40.84N 101.16W
07/20/2020  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

            WIND DRIVEN HAIL BROKE OUT NORTH FACING WINDOWS IN HOME.

&&

CBROWN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:12 PM MDTSevere Thunderstorm WarningLBFCherry48 min
Jul 20, 6:19 PM MDTSpecial Weather StatementLBFSheridan41 min
Jul 20, 6:32 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan28 min
Jul 20, 6:48 PM MDTTornado WarningLBFHayes27 min
Jul 20, 6:59 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan46 min
Jul 20, 7:08 PM MDTTornado WarningLBFHayes16 min
Jul 20, 7:23 PM MDTSpecial Weather StatementLBFFrontier37 min
Jul 20, 7:45 PM MDTSpecial Weather StatementLBFGarden, Grant, Hooker75 min
Jul 20, 7:58 PM MDTSevere Thunderstorm WarningLBFGarden, Grant, Sheridan47 min
Jul 20, 8:34 PM MDTSpecial Weather StatementLBFBlaine, Hooker, Logan, Thomas56 min
Jul 20, 9:24 PM MDTSpecial Weather StatementLBFBlaine, Logan51 min
Jul 20, 10:09 PM MDTSpecial Weather StatementLBFBlaine, Garfield, Loup51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.